Maryland, 2006Damaging Wind in Maryland, August 29, 2006
August 29, 2006 · NWS LWX · 1 event in 1 county or zone
A few strong to severe thunderstorms occurred on August 29 and 30 as a frontal boundary sagged south into the Mid Atlantic.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few strong to severe thunderstorms occurred on August 29 and 30 as a frontal boundary sagged south into the Mid Atlantic.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 29, 1:20 PM EST, 2 hours 26 minutes earlier.
Area forecast discussion, Aug 29, 1:20 PM EST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
220 PM EDT TUE AUG 29 2006
.SHORT TERM...TONIGHT AND WEDNESDAY...
VERY WARM AND HUMID ACROSS MUCH OF THE CWFA THIS AFTN WITH DEWPOINTS
IN THE MID 70S MANY AREAS E OF THE BL RIDGE. LOW PRES WAVE SEEPING
INTO NE MD AND PROMOTING INCREASING LOW LVL ENV SHEAR. WILL CONTINUE
TO MONITOR FOR SPINNING CELLS WITH TOR BOX IN PLACE OVER NE MD.
ADTNL CONVECTION COULD BEGIN TO FIRE AFTER 4 PM TO THE SOUTH SUCH AS
LOWER SRN MD AND THE PIEDMONT...WHERE MORE A STRAIGHT LINE WIND
THREAT THERE.
WILL MAINTAIN LIKELY POPS THROUGH ABOUT 01Z E OF THE BLUE RIDGE THIS
EVNG WITH A RAPID DECREASE IN POP COVERAGE DUE TO DECREASING
DIURNALLY-ENHANCED INSTABILITY.
ON WEDNESDAY EXPECT INITIAL TROPICAL PLUME TO BEGIN AFFECTING OUR
AREA BY LATE AFTN WITH POPS INCREASING WITHIN INVERTED TROUGH AXIS
THANKS TO ADVANCING TROP SYSTEM. CLOUD COVER WILL PLAY HAVOC ON TEMP
FCST WITH SOLID ONSHORE FLOW BRINGING IN MARINE SAT LOW LEVELS WHICH
WILL KEEP TEMPS MUCH COOLER TO THE NORTH. GFS MOS TEMPS ARE THE
COOLEST AND LEANED THAT WAY BUT NOT QUITE SO COOL.
&&
.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
THE MEDIUM RANGE AND LONG TERM FORECASTS WILL DEPEND ON THE EVENTUAL
TRACK AND INTENSITY OF TROPICAL SYSTEM ERNESTO. IF CURRENT MODEL
ANALYSIS IS CORRECT...LOOKS LIKE THE BEGINNING OF LABOR DAY WEEKEND
WILL BE PRETTY BUSY.
INVERTED TROUGH SETS UP AHEAD OF TROPICAL STORM ERNESTO...EXTENDING
FROM THE DEEP SOUTH NORTH THROUGH THE MID ATLANTIC. A 500 MB TROUGH
EXTENDING FROM EASTERN CANADA SOUTHWEST INTO THE OHIO RIVER VALLEY
SWINGS THROUGH THE REGION LATER IN THE WEEK. THE COMBINATION OF HIGH
MOISTURE CONTENT WITH THE APPROACHING UPPER TROUGH AXIS AND THE
INVERTED TROUGH AHEAD OF ERNESTO WILL PROVIDE PLENTY OF RAIN FOR THE
REGION. HPC QPF VALUES INDICATE A POSSIBILITY OF SEVERAL INCHES
FLOODING CONCERN FOR LOWER SOUTHERN MARYLAND AND LOCATIONS ACROSS
THE EASTERN FORECAST AREA OVERNIGHT THURSDAY AND INTO FRIDAY
MORNING.
THE 15Z FORECAST TRACK FROM TPC SHOWS ERNESTO TRACKING THROUGH THE
WESTERN HALF OF THE FORECAST AREA. ALTHOUGH A WESTWARD TREND WAS
NOTED FOR PREVIOUS FORECASTS...THE 12Z GFS AND NAM BRING THE SYSTEM
BACK TO THE EAST. BASED ON THE CURRENT 15Z TRACK...WOULD EXPECT THE
PRIMARY THREAT TO BE FLOODING...FLASH FLOODING...AND COASTAL
FLOODING. THE POTENTIAL ALSO EXISTS FOR SEVERE AND TORNADIC THREATS.
THIS SYSTEM LOOKS TO IMPACT THE AREA LATE FRIDAY AND INTO SATURDAY.
WILL CONTINUE TO HIGHLIGHT THREATS WITHIN THE HWO.CONTINUE TO
MONITOR STATEMENTS ISSUED FROM TPC FOR FURTHER UPDATES ON THE TRACK
OF ERNESTO.
&&
.AVIATION...
TEMPO GROUPS IN PLACE FOR STRONG TSRA THIS EVNG BWI/MTN/DCA.
CIGS/VSBY CONCERN LATE TNGT POST FRONTAL WITH WEAK PUSH BEHIND
FRONT...ACTUALLY WE START TO RE-DVLP ONSHORE FLOW BY EARLY WED IN
ADVANCE OF TROUGHINESS FROM TROP SYSTEM. HAVE INDICATED MVFR-IFR
CONDS IN THIS ENVIRONMENT FOR NOW WHICH MAY NEED TO BE LOWERED
FURTHER ON THE EVENING SET DEPENDING ON DOMINANT CONDS.
&&
.MARINE...
WILL MAINTAIN SCA THIS EVENING IS PREFRONTAL SOUTHERLY FLOW. GUSTS
ON THE BAY NEAR SCA ATTM.
CURRENT TPC TRACK WOULD IMPLY MARINE AND COASTAL IMPACTS FROM
TROPICAL STORM ERNESTO BEGINNING LATER THIS WEEK AND CONTINUING
THROUGH MUCH OF THE WEEKEND. THE EVENTUAL LOCATION...TIMING AND
STRENGTH OF THIS SYSTEM ARE STILL UNCERTAIN. HOWEVER...THE STORM
WILL HAVE SOME IMPACT ON THE WATERS. SOUTHERLY AND EASTERLY FLOW
AHEAD OF AND ASSOCIATED WITH THIS SYSTEM COASTAL FLOODING CONCERNS.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ530>534 TIL 10 PM THIS EVNG.
&&
JB/SEA
Hazardous weather outlook, Aug 29, 1:36 PM EST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
236 PM EDT TUE AUG 29 2006
ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-
025>031-036>042-050>057-WVZ048>055-301000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
236 PM EDT TUE AUG 29 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG AND EAST OF THE
INTERSTATE 95 CORRIDOR THIS AFTERNOON AND EVENING...WITH A FEW
SEVERE THUNDERSTORMS POSSIBLE WITH THIS ACTIVITY. THE MAIN THREAT
FROM THUNDERSTORMS WILL BE DAMAGING WINDS...ALTHOUGH ISOLATED
TORNADOES COULD ALSO DEVELOP DUE TO FAVORABLE WIND PROFILES.
A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR THE CHESAPEAKE BAY
THROUGH MID EVENING FOR WINDS OF AROUND 20 KNOTS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE INTERACTION OF HIGH PRESSURE TO THE NORTH AND TROPICAL SYSTEM
ERNESTO TO THE SOUTH WILL LEAD TO A PROLONGED PERIOD OF EAST TO
NORTHEAST ONSHORE WINDS THROUGH LATE WEEK. THESE WINDS MAY CAUSE
COASTAL FLOODING TO DEVELOP ON THE WESTERN SHORE OF THE CHESAPEAKE
BAY AND TIDAL POTOMAC.
WHILE THE EXACT TRACK OF TROPICAL SYSTEM ERNESTO REMAINS
UNCERTAIN...THE POTENTIAL EXISTS FOR PROLONGED HEAVY RAINS DUE TO
THE REMNANTS OF THE TROPICAL SYSTEM MOVING THROUGH THE MID ATLANTIC.
THESE HEAVY RAINS OVER SEVERAL DAYS THROUGH THE UPCOMING LABOR DAY
WEEKEND COULD LEAD TO SIGNIFICANT FLOODING PROBLEMS. IN
ADDITION...WINDS FROM THE TROPICAL SYSTEM COULD REQUIRE SMALL CRAFT
ADVISORIES TO BE POSTED AS EARLY AS FRIDAY AND LASTING THROUGH THE
WEEKEND FOR THE TIDAL WATERS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS HAVE BEEN ACTIVATED FOR THE BALTIMORE/WASHINGTON AND
SOUTHERN MARYLAND AREAS FOR THIS AFTERNOON AND EVENING DUE TO
POTENTIAL SEVERE WEATHER. A TORNADO WATCH IS ALREADY IN PLACE FOR A
PORTION OF NORTHEAST MARYLAND.
JB
In the hours before
Special weather statement, Aug 29, 10:50 AM EST, 4 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1150 AM EDT TUE AUG 29 2006
DCZ001-MDZ004>007-009>011-013-014-016>018-VAZ041-042-052>055-057-
292200-
DISTRICT OF COLUMBIA-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-FAUQUIER-LOUDOUN-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-KING GEORGE-
INCLUDING THE CITIES OF...WASHINGTON...FREDERICK...WESTMINSTER...
GAITHERSBURG...COLUMBIA...BALTIMORE...ANNAPOLIS...WALDORF...
ST MARYS CITY...LEESBURG...MANASSAS...MANASSAS PARK...FAIRFAX...
ALEXANDRIA...FALLS CHURCH
1150 AM EDT TUE AUG 29 2006
...SEVERE THUNDERSTORMS WITH ISOLATED TORNADOES POSSIBLE THIS
AFTERNOON AND EVENING...
LOW PRESSURE OVER WESTERN PENNSYLVANIA IS EXPECTED TO DROP
SOUTHEAST INTO THE WASHINGTON/BALTIMORE REGION THIS AFTERNOON.
MEANWHILE THE ATMOSPHERE WILL BECOME VERY UNSTABLE FROM DAYTIME
HEATING.
NUMEROUS TO WIDESPREAD SHOWERS AND THUNDERSTORMS WILL DEVELOP
DURING THE MID TO LATE AFTERNOON AND A FEW OF THESE STORMS MAY
REACH SEVERE LIMITS...WITH THE MAIN THREATS FROM DAMAGING STRAIGHT
LINE WINDS AND POSSIBLY A FEW TORNADOES. THE PRIMARY AREA FOR THE
SEVERE THUNDERSTORM THREAT IS EAST OF FREDERICK MD TO THE
CHESAPEAKE BAY...SOUTH TO POINT LOOKOUT MD...INCLUDING THE
BALTIMORE AND WASHINGTON AREAS.
IN ADDITION...HEAVY RAINFALL WILL BE POSSIBLE WITH ANY
THUNDERSTORMS...WHICH COULD LEAD TO THE DEVELOPMENT OF FLASH
FLOODING.
PLEASE CONTINUE TO MONITOR NOAA ALL-HAZARDS RADIO OR LOCAL MEDIA
OUTLETS FOR THE LATEST UPDATES ON THIS DEVELOPING WEATHER
SITUATION.
JB
Special weather statement, Aug 29, 3:36 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
436 PM EDT TUE AUG 29 2006
VAZ055-292050-
STAFFORD VA-
436 PM EDT TUE AUG 29 2006
...A STRONG THUNDERSTORM IS MOVING THROUGH STAFFORD COUNTY...
AT 4:35 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
MOUNTAIN VIEW...MOVING EAST AT 25 MPH. THIS STORM WILL LIKELY
PRODUCE GUSTY WINDS UP TO 40 MPH AND BRIEF VERY HEAVY RAIN.
THE COMMUNITIES OF GARRISONVILLE...RECTORY...AND ROSEVILLE WILL BE
AFFECTED BY THIS STORM THROUGH 5 THIS AFTERNOON.
STRONG
Special weather statement, Aug 29, 3:39 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
439 PM EDT TUE AUG 29 2006
MDZ016-292130-
CHARLES MD-
439 PM EDT TUE AUG 29 2006
...STRONG THUNDERSTORM MOVING INTO CHARLES COUNTY...
AT 439 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES
WEST OF INDIAN HEAD...MOVING SOUTHEAST AT 25 MPH.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.
THE COMMUNITIES OF FAULKNER...HUGHESVILLE...INDIAN HEAD...
IRONSIDES...LA PLATA AND PATUXENT WILL BE AFFECTED BY THIS STORM
THROUGH 530 PM EDT.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.
MANNING
Thunderstorm Wind, Charles
- When
- August 29, 3:46 PM EST to 3:52 PM EST
- Where
- Charles County, 1 mi E of Indian Head
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $12,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 38.600, -77.150
A tree was downed near Glymont. A tree was also down in Waldorf.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in South Carolina, August 29, 20061 death · 1 event
- Flash Flood in Pennsylvania, August 29, 2006$1.3 million · 1 event
- Tornado in Pennsylvania, August 29, 2006$100,000 · F1 · 1 event
- Wildfire in California, August 29 to 31, 2006$100,000 · 1 event
- Damaging Winds in Virginia, August 29, 2006$32,000 · 50 kt wind · 3 events
- Damaging Wind in Tennessee, August 29, 2006$35,000 · 60 kt wind · 1 event
- Tropical Storm in Florida, August 29 to 30, 200610 events
- Hail in Colorado, August 29, 20061 in hail · 7 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 29, 200650 kt wind · 5 events
- Flash Flooding and Damaging Winds in South Carolina, August 29 to 30, 200655 kt wind · 5 events
- Waterspouts in Lake Michigan, August 29, 20064 events
- Tropical Storm and High Wind in Florida, August 29 to 30, 2006$200 · 51 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526267.